Alert archive / Kansas / Flash Flood Warnings in 2008
Flash Flood Warning 6, NWS Wichita, KS
NWS Wichita, KS issued this flash flood warning at May 25, 2008, 6:12 PM CDT for 4 counties in Kansas. It was in force for 4 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 25, 2008, 6:12 PM CDT (23:12 UTC)
- Expired
- May 25, 2008, 10:15 PM CDT
- In force
- 4 hr
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Flood severity
- None
Counties Barton County, KS, Ellsworth County, KS, Lincoln County, KS, Russell County, KS
The radar
The Grand Island radar (KUEX), 144 km from the middle of the area, began a volume at 23:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 25, 7:10 PM CDT | FLASH FLOOD | 2 Sw Milberger, KS | SOUTH COUNTY ROAD IS UNDERWATER. SEVERAL AREAS OF LOCALIZED FLOODING IN THE COUNTY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 58 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 11.2 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 359 J/kg
- Mixed-layer CIN
- -263 J/kg
- Mixed-layer LCL
- 1676 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 61 m²/s²
- 0-3 km storm-relative helicity
- 112 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KICT 252312
FFWICT
KSC009-053-105-167-260315-
/O.NEW.KICT.FF.W.0006.080525T2312Z-080526T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE WICHITA KS
612 PM CDT SUN MAY 25 2008
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* FLASH FLOOD WARNING FOR...
LINCOLN COUNTY IN CENTRAL KANSAS.
NORTHWESTERN BARTON COUNTY IN CENTRAL KANSAS.
NORTHWESTERN ELLSWORTH COUNTY IN CENTRAL KANSAS.
RUSSELL COUNTY IN CENTRAL KANSAS.
* UNTIL 1015 PM CDT.
* AT 608 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
VERY HEAVY RAIN FROM A THUNDERSTORM OVER THE WARNED AREA.
DOPPLER RADAR ESTIMATED BETWEEN 1 AND 3 INCHES OF RAIN HAVE FALLEN
ACROSS THE AREA...WITH ADDITIONAL RAINFALL AMOUNTS OF 2 TO 3
INCHES POSSIBLE.
* LOCATIONS WITHIN THE WARNING INCLUDE...
BARNARD...BEVERLY...BUNKER HILL...DORRANCE...GALATIA...GORHAM...
LINCOLN...LUCAS...MILBERGER...RUSSELL...RUSSELL AIRPORT...SUSANK...
SYLVAN GROVE...WESTFALL...WILSON...WILSON LAKE.
FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE
YOU ARE RELATIVE TO STREAMS...RIVERS...OR CREEKS WHICH CAN BECOME
KILLERS IN HEAVY RAINS. CAMPERS AND HIKERS SHOULD AVOID STREAMS OR
CREEKS.
LAT...LON 3921 9791 3887 9793 3854 9903 3895 9904
3922 9821 3922 9793
TIME...MOT...LOC 2312Z 180DEG 0KT 3869 9891
$$
KRC1 follow-up statement
000
WGUS73 KICT 260314
FFSICT
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1013 PM CDT SUN MAY 25 2008
KSC009-053-105-167-260323-
/O.EXP.KICT.FF.W.0006.000000T0000Z-080526T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LINCOLN KS-RUSSELL KS-ELLSWORTH KS-BARTON KS-
1013 PM CDT SUN MAY 25 2008
...THE FLASH FLOOD WARNING WILL EXPIRE AT 1015 PM CDT FOR
NORTHWESTERN BARTON...NORTHWESTERN ELLSWORTH...RUSSELL AND LINCOLN
COUNTIES...AND WILL LIKELY BE REPLACED WITH AN AREAL FLOOD WARNING...
THE FLASH FLOOD WARNING WILL BE DOWNGRADED TO AN AREAL FLOOD
WARNING.
LAT...LON 3921 9791 3887 9793 3854 9903 3895 9904
3922 9821 3922 9793
TIME...MOT...LOC 0313Z 180DEG 0KT 3869 9891
$$
KLEINSASSERWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this flash flood warning went out at May 25, 3:45 PM CDT, 2 hours 27 minutes earlier.
Area forecast discussion, May 25, 3:45 PM CDT, 2 hours 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 345 PM CDT SUN MAY 25 2008 .DISCUSSION... .SYNOPSIS... CONVECTIVELY ACTIVE PERIOD CONTINUES THRU TUE NIGHT AS MID-UPR LOW... DRIFTING E OVER SRN ONTARIO...DRAGS COLD FRONT S/SE INTO C KS TONIGHT & MON. SUCH MOVEMENT OF THE MID-UPR LOW THRU TUE WILL INDUCE DECELERATION OF THE FRONT WITH BOUNDARY LIKELY SETTING UP CAMP IN W-E MANNER THROUGH THE HEART OF KICT COUNTRY. WITH HIGH OCTANE SFC-850MB FUEL CONTINUING TO MIGRATE N FROM SRN PLAINS...NUMEROUS (+)TSRA...POSSIBLY SEVERE...TO PUT DAMPER ON REMAINDER OF MEMORIAL DAY HOLIDAY...ESPECIALLY IN C KS WHERE FLOODING RAINS ARE LIKELY TONIGHT. TONIGHT-TUE NIGHT: PER SYNOPSIS HAVE GONE NEARLY FULL-THROTTLE ON POPS NEARLY ALL AREAS TONIGHT...WITH FOCUS ON C KS THRU 12 MID-NIGHT WITH AXIS OF HIGHEST POPS GRADUALLY SHIFTING SE OVER REMAINDER OF KICT COUTNRY AS MASSIVE MCS VENTURES OVER THESE LATTER AREAS THEREAFTER. WITH AFORE-MENTIONED FRONT DECELERATING PROLONGED PERIODS OF +RA LIKELY OVER ESPECIALLY C KS WHERE ECHO-TRAINING LIKELY...ESPECIALLY THIS EVENING. WITH 1 & 3-HOUR FFGS IN 1.5-2.5 INCH RANGE HAVE ISSUED FLOOD WATCH FOR ALL OF C KS FOR TONIGHT THATLL INCLUDE MARION & CHASE COUNTIES. DEEP-LAYER SHEAR COUPLED WITH VERY UNSTABLE() AIRMASS TO OBVIOUSLY PROMOTE SUPER-CELLULAR CONVECTION THROUGH TUE NIGHT WITH GREATEST SEVERE POTENTIAL GRADUALLY SHIFTING SE OVER SC & SE KS TUE AFTERNOON & EVENING. MID-WEEK: NO CHANGES TO INHERITED FORECAST WITH COOLER TEMPS SPREADING S ACROSS PRIMARILY C KS TUE & WED. NEXT WEEKEND: ATMOSPHERE SHOULD BE PRIMED & READY FOR MORE TSRA FRI NIGHT AS POTENT MID-UPR LOW SPRINTS E/SE ACROSS NRN PLAINS...SWEEPING COLD FRONT SE OVER KS. WITH MID-UPR LOW FILLING AS IT ASSUMES DUE E TRACK ACROSS GREAT LAKES LATE SAT NIGHT/EARLY SUN...FRONT SHOULD DECELERATE & PERHAPS EVEN STALL NEAR RED RIVER AROUND THIS SAME TIME...THEREBY SHUNTING BEST TSRA POTENTIAL ACROSS SRN KS SAT NIGHT. && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 71 89 68 77 / 70 30 60 40 HUTCHINSON 69 88 66 75 / 70 30 80 40 NEWTON 70 87 67 76 / 80 40 70 40 ELDORADO 71 87 69 78 / 80 30 60 40 WINFIELD-KWLD 72 89 69 80 / 70 30 50 40 RUSSELL 67 86 57 70 / 60 30 80 40 GREAT BEND 67 87 60 72 / 60 30 80 40 SALINA 68 85 62 72 / 80 40 80 40 MCPHERSON 69 87 65 74 / 80 40 80 40 COFFEYVILLE 73 87 69 83 / 60 30 30 50 CHANUTE 72 85 69 81 / 70 30 50 50 IOLA 72 85 69 80 / 80 30 50 50 PARSONS-KPPF 73 86 69 82 / 70 20 40 50 && .ICT WATCHES/WARNINGS/ADVISORIES... FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH MONDAY MORNING FOR KSZ032-033-047>053. &&
Hazardous weather outlook, May 25, 4:53 PM CDT, 1 hour 19 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 453 PM CDT SUN MAY 25 2008 KSZ032-033-047>053-067>072-082-083-091>096-098>100-262200- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 453 PM CDT SUN MAY 25 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT NUMEROUS THUNDERSTORMS...CAPABLE OF PRODUCING TENNISBALL SIZED HAIL DAMAGING WINDS AROUND 70 MPH AND A FEW TORNADOES WILL OCCUR OVER ALL OF CENTRAL KANSAS. THE GREATEST THREAT FOR SUCH SEVERE WEATHER WILL OCCUR GENERALLY ALONG...AND NORTHWEST...OF A LINE FROM LYONS TO NEAR SALINA. IN ADDITION...FLOOD PRODUCING TORRENTIAL RAINS WILL ALSO OCCUR. PLEASE REFER TO THE FLOOD WATCH FOR DETAILS. LATER TONIGHT...A COMPLEX OF THUNDERSTORMS...LIKELY SEVERE...WILL SPREAD EAST SOUTHEAST ACROSS THE REMAINDER OF THE AREA WITH DAMAGING WINDS AROUND 70 MPH THE PRIMARY THREAT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY STRONG TO SEVERE THUNDERSTORMS ARE LIKELY ACROSS THE REGION FROM MONDAY THROUGH TUESDAY NIGHT. WITH THE THUNDERSTORMS TRAVERSING GENERALLY THE SAME AREAS...THE VERY HEAVY RAINS ASSOCIATED WITH THIS ACTIVITY MAY CAUSE FURTHER FLOODING. THE GREATEST THREAT FOR STRONG TO SEVERE THUNDERSTORMS WILL SHIFT SOUTHEAST OVER SOUTH-CENTRAL AND SOUTHEAST KANSAS TUESDAY AFTERNOON AND EVENING. ONE IS URGED TO LISTEN FOR ANY FURTHER WATCHES OR WARNINGS ISSUED BY THE NATIONAL WEATHER SERVICE OVER THE NEXT TWO DAYS. .SPOTTER INFORMATION STATEMENT... && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP ES
In the hours before
Local storm report, May 25, 5:24 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
524 PM CDT SUN MAY 25 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0523 PM FUNNEL CLOUD 1 NW GALATIA 38.65N 98.97W
05/25/2008 BARTON KS LAW ENFORCEMENT
&&
ADKLocal storm report, May 25, 5:27 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
527 PM CDT SUN MAY 25 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 PM FUNNEL CLOUD 2 NW GALATIA 38.66N 98.98W
05/25/2008 BARTON KS LAW ENFORCEMENT
FUNNEL WAS VERY CLOSE TO THE GROUND.
&&
CDBLocal storm report, May 25, 5:46 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE WICHITA KS
546 PM CDT SUN MAY 25 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0522 PM TORNADO 2 N GALATIA 38.67N 98.96W
05/25/2008 BARTON KS EMERGENCY MNGR
&&
RECLocal storm report, May 25, 5:54 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
554 PM CDT SUN MAY 25 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0553 PM HAIL 8 S GORHAM 38.77N 99.01W
05/25/2008 E1.00 INCH RUSSELL KS TRAINED SPOTTER
ALSO REPORTED 50 MPH WINDS.
&&
CDBSpecial weather statement, May 25, 5:59 PM CDT, 13 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 559 PM CDT SUN MAY 25 2008 KSZ033-260000- LINCOLN- 559 PM CDT SUN MAY 25 2008 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR LINCOLN COUNTY... AT 556 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR SYLVAN GROVE...OR 11 MILES WEST OF LINCOLN...AND MOVING NORTHEAST AT 25 MPH. DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. KRC
Local storm report, May 25, 6:00 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
600 PM CDT SUN MAY 25 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0556 PM TORNADO 1 N GALATIA 38.66N 98.96W
05/25/2008 BARTON KS STORM CHASER
&&
RECThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 10:28 PM CDT | Severe Thunderstorm Warning | ICT | Harper | 47 min |
| May 24, 10:54 PM CDT | Severe Thunderstorm Warning | ICT | Sumner | 51 min |
| May 24, 11:13 PM CDT | Severe Thunderstorm Warning | ICT | Harper | 47 min |
| May 24, 11:45 PM CDT | Severe Thunderstorm Warning | ICT | Sumner | 50 min |
| May 24, 11:57 PM CDT | Severe Thunderstorm Warning | ICT | Harper, Kingman | 63 min |
| May 25, 12:56 AM CDT | Severe Thunderstorm Warning | ICT | Kingman, Sedgwick, Sumner | 48 min |
| May 25, 2:16 AM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 59 min |
| May 25, 2:30 AM CDT | Areal Flood Warning | ICT | Sedgwick | 4 hr |
| May 25, 4:31 AM CDT | Areal Flood Warning | ICT | Butler | 6 hr |
| May 25, 5:09 AM CDT | Severe Thunderstorm Warning | ICT | Butler | 51 min |
| May 25, 5:57 AM CDT | Severe Thunderstorm Warning | ICT | Butler | 48 min |
| May 25, 6:50 AM CDT | Severe Thunderstorm Warning | ICT | Chase | 22 min |
| May 25, 2:57 PM CDT | Severe Thunderstorm Warning | ICT | Russell | 63 min |
| May 25, 3:27 PM CDT | Severe Thunderstorm Warning | ICT | Russell | 18 min |
| May 25, 3:50 PM CDT | Severe Thunderstorm Warning | ICT | Russell | 55 min |
| May 25, 4:08 PM CDT | Areal Flood Warning | ICT | Russell | 5 hr |
| May 25, 4:10 PM CDT | Flood Watch | ICT | Barton, Chase, Ellsworth, Lincoln, McPherson, Marion and 3 more | 11 hr |
| May 25, 4:10 PM CDT | Severe Thunderstorm Warning | ICT | Lincoln | 50 min |
| May 25, 4:30 PM CDT | Flash Flood Warning | ICT | Russell | 5 hr |
| May 25, 4:36 PM CDT | Tornado Warning | ICT | Lincoln | 24 min |
| May 25, 4:37 PM CDT | Tornado Warning | ICT | Russell | 23 min |
| May 25, 4:59 PM CDT | Tornado Warning | ICT | Lincoln | 27 min |
| May 25, 5:05 PM CDT | Tornado Warning | ICT | Barton, Russell | 55 min |
| May 25, 5:11 PM CDT | Flash Flood Warning | ICT | Lincoln | 4 hr |
| May 25, 5:26 PM CDT | Severe Thunderstorm Warning | ICT | Lincoln | 59 min |
| May 25, 5:28 PM CDT | Tornado Warning | ICT | Russell | 32 min |
| May 25, 5:54 PM CDT | Tornado Warning | ICT | Barton, Russell | 66 min |
| May 25, 6:07 PM CDT | Tornado Warning | ICT | Barton, Russell | 38 min |
| May 25, 6:08 PM CDT | Tornado Warning | ICT | Ellsworth, Lincoln | 52 min |
| May 25, 6:33 PM CDT | Severe Thunderstorm Warning | ICT | Barton, Russell | 57 min |
| May 25, 6:47 PM CDT | Tornado Warning | ICT | Barton, Ellsworth, Russell | 43 min |
Nearby
Flash Flood Warnings in Kansas, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.